• Rituxan injection rate

    Asked by Harry on Tuesday, December 11, 2012

    Rituxan injection rate

    Does anyone recall their rituxan injection rate? I know I need a slow rate due to having a severe reaction, but I'm not sure what is "slow." I can't afford a reaction (for me, life threatening) and I can't afford not getting the rituxan. I'm getting this feeling that the rate of rituxan injection will be set by what is convenient for others and not what is best for me. I'm a take charge sort of person, as some of you know, and I would prefer to rely on my own judgement in this case. I don't think my treatment can fail for being too slow. I am afraid that it can fail if too fast. And, "normal" is too fast.

    14 Answers from the Community

    14 answers
    • Peroll's Avatar
      Peroll

      Harry, I don't know the injection rate, but if they give you a hard time about going slow you can tell them you have a large, formerly hairy friend that might visit them!!!

      almost 5 years ago
    • Modern's Avatar
      Modern

      Is the rituxan the Bright red push one? Sorry I'm bad with names if it is I think they did 10 ml every ten minutes but they were going pretty fast on me so... I don't know if that helped but good luck and keep us posted :)

      almost 5 years ago
    • carm's Avatar
      carm (Best Answer!)

      Hello, you can go to a website called chemotherapyadvisor.com and on the right side of the home page they have all the regimens by disease listed including dose. Hope this helps. I am an oncology nurse and we refer to the site quite often. It is free to join and a great resource for patients as well. Carm.

      almost 5 years ago
    • Harry's Avatar
      Harry

      Carm, that is a good site. It tells me what the "standard" is and now I have something to compare to the rate of infusion I am getting. I know that s-l-o-w is the way to go, but what does that mean? Now, I have an idea. By the way, the link probably works better as http://www.chemotherapyadvisor.com/ :-)

      almost 5 years ago
    • Harry's Avatar
      Harry

      Peroll and Modern, thanks. I need a laugh about now. And Peroll, I might take you up on that offer. There's a very good and compassionate chemo room nurse named Kelly, so I think she's Irish, with all that wonderful Irish stubborness. I'm Irish too so sparks should fly. :-)

      almost 5 years ago
    • Sofi's Avatar
      Sofi

      I had a reaction with my first infusion too. I was having R-CHOP, so don't remember the exact time for the Rituxan infusion alone, but my typical infusion times were 6-7 hours for all the drugs. In my experience, the nurses were cautious about the times as they told me there was no benefit in going too fast. It seems to me they doubled the standard time...if a drug could be infused in 30 minutes, they gave it to me over an hour's time. The other thing they did was to add extra saline. Meant a lot of trips to the bathroom during treatment, but it helped with the side effects. You are absolutely right that the treatment will not fail for being "too slow," but too fast (or what they consider "normal") is definitely not okay. My first oncologist kept telling me she hadn't seen reactions like mine in 20 years, so I found a new oncologist who was willing to take a look at the Rituxan side effects literature. My side effects were all documented and while not typical, certainly weren't unheard of. If there is ever a time to be a take charge person, this is it! Good luck!

      almost 5 years ago
    • HeidiJo's Avatar
      HeidiJo

      Ah, you have hit on a sore spot with me; I received my first two treatments via slow drip and it would take 6 - 8 hours, but the nurse would have to come in every half hour and reset it. On my third treatment, I had a nurse that didn't want to come in every half hour, so she gave it to me in less than 3 hours. I didn't realize what was happening until it was too late. I was SO sick for 24 hours, and ended up back in getting fluids the next day.
      So I made them give it to me slow all the other times. I had the same nurse the next time, and she said it wouldn't make a difference, but it did, I never got that sick again!

      almost 5 years ago
    • Harry's Avatar
      Harry

      I suspect something like this happened to me back when I had my big reaction. The time before I had a smaller, but significant, reaction to rituxan. But that reactions was delayed until the very start of the bendamustine. So, it looked like a bendamustine reaction. After the event I recalled that the very initial hives attack was before she started the bendamustine. When I went in for that last infusion, I specifically said I wanted a much slower rate of rituxan infusion, but I didn't check. As of last week the nurse still thought my reaction was to bendamustine until she found her notes that clearly showed that the reaction was to rituxan.

      I intend to keep careful track of my injection rate this time and refuse to accept anything faster than I am comfortable with. And, thanks to Carm, I have a couple of markers to work from and I intend to copy out the relevant rates from the old notes before infusion starts.

      Nurses are professionals and thank God for them. But, there are a lot of patients and they need to get to everyone. Sometimes, someone like me is a bit of a pain, but I'm the one most focused on my own situation.

      almost 5 years ago
    • jhale17's Avatar
      jhale17

      I have had Rituxan 14 times with three occurrences of NHL with good results and no side effects. With regard to infusion rate, it varies and is tailored to the individual patient’s tolerance. Even for me with no side effects. The nurse will infuse at a slow rate and observe me the first 15 minutes looking for side effects. Then with no side effect apparent the rate is increased. I do not know rate values.

      In your case you may need to know the value of the slow rate and have that rate maintain for the entire infusion. Or get your doctor to give you the reason(s) to do otherwise.

      almost 5 years ago
    • patricia6's Avatar
      patricia6

      Harry, I too had a bad reaction with rituxan. I was diagnosed with splenic marginal zone lymphoma in 2007 and then Hodgkin's lymphoma in 2010. My doctor at the Dana Farber in Boston said to me if we decide to give this to you we are going to have to put you in the hospital and give this medication over a 24 hour period. He decided not to administer the rituxan with me. Knock on wood I am still in remission. (Patty)

      almost 5 years ago
    • patricia6's Avatar
      patricia6

      Harry, I also had a reaction with rituxan. I was diagnosed with splenic marginal zone lymphoma in 2007 and Hodgkin's lymphoma in 2010. My doctor at the Dana Farber in Boston told me that if he decided to give me this medication I would have to go into the hospital and have it administered over a 24 hour period. He ended up deciding not to give me the medication. Knock on wood, I am still in remission. (Patty)

      almost 5 years ago
    • MsScribe's Avatar
      MsScribe

      There are specific protocols as I think you have now been told. I had Rituxan in my R- CHOP and now have lower doses to control my Rheumatoid Arthritis. I do not get reactions BUT I have been told that they can administer the medication very slowly if necessary. Docs should be giving you benadryl and tylenol to mitigate reactions. Good luck - you can do it!!

      almost 5 years ago
    • veedub's Avatar
      veedub

      the first time i was infused they started with the rituxin, and went very veeeeerrryyy sloooooowly in order to see if i had any adverse reactions. the rituxin took five hours, and the rest of the CHOP another two hours. after that the rituxin took about two or three hours, because i had no problems with it.

      over 4 years ago
    • Grace11's Avatar
      Grace11

      I don't know the rate, but my mother's Rituxan was given very slowly because of her age and the fear of a reaction, such as kidney failure. As she absorbed it without reaction, the nurse gradually increased the rate. It took a long time--hours. The benedryl they gave her to help prevent reactions made her very sleepy, so she mostly slept through it.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more lymphoplasmacytic lymphoma (waldenstrom macroglobulinemia) questions.  Also, don't forget to check out our Lymphoplasmacytic Lymphoma (Waldenstrom Macroglobulinemia) page.